Drug interactions between chemotherapeutic regimens and antiepileptics
Yap, Kevin Yi-Lwern, Chui, Wai Keung and Chan, Alexandre. (2008) Drug interactions between chemotherapeutic regimens and antiepileptics. Clinical Therapeutics, Vol.30 (No.8). pp. 1385-1407. ISSN 0149-2918Full text not available from this repository.
Official URL: http://dx.doi.org/10.1016/j.clinthera.2008.08.011
Background: Drug-drug interactions (DDIs) are commonly seen in daily clinical practice, particularly in the treatment of patients with cancer. Seizures are often seen in patients with brain tumors and brain metastases, in whom antiepileptic drugs (AEDs) are often indicated. The risk for DDIs between anticancer drugs and AEDs is high.
Objective: This review aimed to investigate the types of interactions that are observed between the AEDs and the most commonly prescribed chemotherapeutic regimens. The risk for DDIs is discussed with regard to tumor type.
Methods: Data on DDIs between anticancer drugs and AEDs were compiled from the British National Formulary, Drug Information Handbook, and Micromedex Healthcare Series version 5.1. Product information of the individual drugs, as well as literature on anticancer drug-AED interactions, was searched using PubMed (years: December 1970 to January 2008; search terms: anticancer, antiepileptic, chemotherapy regimen, drug interactions, and the generic names of the individual anticancer drugs and AEDs [acetazolamide, carbamazepine, ethosuximide, felbamate, gabapentin, lamotrigine, levetiracetam, oxcarbazepine, phenobarbital, phenytoin, primidone, tiagabine, topiramate, valproic acid, vigabatrin, and zonisamide]).
Results: Our search identified clinically important DDIs observed with single-agent and combination regimens used for the treatment of breast cancers, colorectal cancers, lung cancers, lymphomas, and renal cell carcinomas. Carbamazepine, phenytoin, phenobarbital, and primidone were found to have prominent cytochrome P450 (CYP) enzyme-induction effects, while valproic acid had an inhibitory effect. The isozymes of major relevance to anticancer drug-AED interactions included CYP3A4, CYP2C9, and CYP2C19. Induction or inhibition of these isozymes by AEDs can cause a decrease or increase in anticancer drug concentrations. Similarly, enzyme inhibition or induction by anticancer drugs can lead to toxicity or loss of seizure control.
Conclusions: In this review of anticancer drug-AED DDIs, carbamazepine, phenytoin, phenobarbital, primidone, and valproic acid were found to interact the most frequently with anticancer drugs. Based on the results of this review, clinicians should be vigilant when AEDs are prescribed concurrently with anticancer drugs. DDIs can be avoided or minimized by selecting alternative AEDs that are less likely to interact. However, if potentially interacting drug combinations must be used for treatment, serum drug concentrations should be closely monitored to avoid toxicity in the patient, as well as to ensure adequate chemotherapeutic and antiepileptic coverage.
|Item Type:||Journal Article|
|Subjects:||R Medicine > RC Internal medicine > RC0254 Neoplasms. Tumors. Oncology (including Cancer)
R Medicine > RM Therapeutics. Pharmacology
|Divisions:||Faculty of Science > WMG (Formerly the Warwick Manufacturing Group)|
|Journal or Publication Title:||Clinical Therapeutics|
|Publisher:||Excerpta Medica, Inc.|
|Official Date:||August 2008|
|Number of Pages:||23|
|Page Range:||pp. 1385-1407|
|Access rights to Published version:||Open Access|
|Funder:||Faculty of Science, National University of Singapore|
Actions (login required)
Downloads per month over past year